We describe an interesting case of bacteremia due to a strain of Enterococcus faecium dependent on glycopeptides for growth. The infection occurred after vancomycin treatment of Clostridium difficile antibiotic-associated diarrhea. The strain required a minimum of 0.25 mg/L of vancomycin or 0.094 mg/L of teicoplanin and reverted to nondependence at a frequency of 2.6 × 10−3. Laboratories should be vigilant for the emergence of similar strains during prolonged glycopeptide therapy, which may be difficult to detect with current laboratory practices.
From the *Department of Medical Microbiology, Division of Infection, Barts and The London NHS Trust; and †Centre for Infectious Disease, Institute of Cell and Molecular Science, Barts and The London, Queen Mary's School of Medicine and Dentistry, London, UK.
Reprints: David W. Wareham, PhD, Centre for Infectious Disease, Blizard Building, 4 Newark St, Whitechapel, London E1 2AT, UK. E-mail: firstname.lastname@example.org.
All authors declare no conflict of interest.